New York, 2023Rip Currents in New York, July 27 to 28, 2023
July 27 to 28, 2023 · NWS OKX · 2 events in 2 counties and zones
Persistent south to southwest winds with gusts of 25 to 35 kt around Bermuda high pressure brought 3 to 4 ft breaking surf and a high risk of rip currents to the local beaches Thursday, and moderate to high on Friday. In addition, hot and humid conditions had large crowds flocking to area beaches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent south to southwest winds with gusts of 25 to 35 kt around Bermuda high pressure brought 3 to 4 ft breaking surf and a high risk of rip currents to the local beaches Thursday, and moderate to high on Friday. In addition, hot and humid conditions had large crowds flocking to area beaches. Two rip current fatalities occurred in these conditions at non lifeguarded beaches on consecutive days 7/27 and 7/28 at NYC beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 27, 9:22 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 27, 9:22 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service New York NY
1022 AM EDT Thu Jul 27 2023
.SYNOPSIS...
High pressure will remain offshore this week. An upper level
disturbance will pass through this afternoon and evening. A cold
frontal passage is expected Saturday afternoon and evening. High
pressure will begin to build from Southern Canada on Sunday and
remain in control through the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
* Dangerous heat/humidity
* Potential for severe thunderstorms this afternoon/early
evening
The fcst is on track this mrng with only minor tweaks to the
grids. Maintained the excessive heat warning for NYC and urban
NE NJ as temps rise to the mid/upper 90s and dewpoints remain
mostly in the lower 70s, yielding max heat index values around
or just over 105. Farther east into coastal SW CT and along the
north shore of western Long Island, high temps will be lower
(lower 90s) but dewpoints higher (mid 70s) and this may yield
some isolated spots where the heat index may also reach 105.
Outside of this area, highs in the upper 80s/lower 90s plus high
dewpoints will yield heat index values from 95 to 104, so the
heat advisory continues for the rest of the CWA. Tightening
pressure gradient combined with SW LLJ will result in breezy
conditions during the afternoon with gusts 20-30 mph expected,
possibly up to 35 mph along the south shore of Long Island.
A line of storms developing this afternoon over ern PA and
central NY and moving SE into the area is still modeled. Expect
this line to move through from about 17Z-23Z, crossing the NYC
metro area between 19Z-21Z. Main threat from these storms will
be damaging winds via large MLCAPE up to 2000 J/kg per NAM,
momentum transfer of 40-kt mid level flow from aloft, also via
steep low level lapse rates and inverted-V soundings. There is
also a low- end tornado threat inland, more so across southern
CT where models show potential for enhanced lift beneath the
right entrance region of an upper jet streak to the north, while
hodographs show veering low level profiles supportive of
rotating storms during the afternoon, and where low level
vorticity could be locally enhanced via channeling of sfc wind
up river valleys and via possible sea breeze interaction closer
to the CT coastline.
Hail is also possible given large CAPE values aloft, but with
such a warm air mass in place and high WBZ heights, melting on
the way down would make it difficult to be much larger than
penny size.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Fri should be dry with temp and humidity levels close to those
of Thu, with highs in the 90s and dewpoints mostly in the 70s
yielding similar heat index values.
Guidance remains in fairly close agreement on the timing of a
cold front on Sat bringing one last round of showers/tstms in
the afternoon/evening, but not before temps again rise into the
90s along with high humidity. The heat advisory was extended
into Sat for areas outside of urban NE NJ and NYC, and it is
possible the excessive heat warning may need to be extended in
time for at least parts of NE NJ.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
The heat and humidity from late this week and into the first
half of the weekend will end on Sunday. The upper level
pattern shifts back to one that has been more persistent for
much of the summer, with upper level troughing over the
northeastern US and upper level ridging over the western and
central US. This pattern looks to remain in place through at
least the middle of next week. There is a bit less confidence
heading late in the week as the troughing may weaken a bit
although there are signs of another shortwave which could
amplify the trough again. The core of the ridging should still
reside well to our west keeping any significant heat at bay for
our region.
The cold front that passes through on Saturday should continue
moving offshore on Sunday. Have left in a slight chance for a
shower in the afternoon as the upper trough axis settles
overhead. Otherwise, high pressure begins to build in from
southern Canada on Sunday. This high will remain in control
through the middle of the week before starting to slide towards
the Western Atlantic late in the week. A frontal system may
approach late in the week, which may bring the next chance of
showers/thunderstorms. However, probabilities are low at this
time due to it being about a week out and fairly large
differences with amplitude and timing of the associated
shortwave aloft.
Went pretty close to the NBM for temperatures given the larger
scale pattern. This yields readings slightly below normal
through the period. Dew points look to fall into the 50s Sunday
through at least Tuesday bringing a more comfortable feel to the
air.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
High pressure will remain offshore with a weak front moving
through the terminals this afternoon and evening.
Any sub-VFR conditions this morning expected to end in the next
hour then mainly VFR conditions through the TAF period. Showers
and thunderstorms are forecast this afternoon and early
evening. Some of the storms could produce brief MVFR to IFR
along with strong wind gusts with a brief wind shift to the NW.
Outside of thunderstorms, S-SW winds increase to 10-15 kt with
gusts 20-25 kt. Winds and gusts may be a bit stronger closer to
the coast this afternoon. Winds will weaken and become SW-W and
possibly NW tonight.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Onset time of wind gusts may be off by 1-2 hours.
Timing of thunderstorms may be off by 1-3 hours. Any
thunderstorm could produce strong gusty winds and a brief wind
shift to the W-NW.
OUTLOOK FOR 15Z FRIDAY THROUGH MONDAY...
Friday: Mainly VFR.
Saturday: Mainly VFR. Chance of mainly afternoon and evening
showers and thunderstorms with MVFR.
Sunday: Mainly VFR. Slight chance of an afternoon shower.
Monday: VFR.
Detailed information. including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A Marine Weather Statement continues for Long Island Sound. The
US Coast Guard still indicates a large debris field caused by
recent flooding across New England.
Persistent S-SW flow increases Thursday with gusts reaching SCA
levels (25-30kt) on the ocean waters, the bays of Long Island,
and eastern part of Long Island Sound. It's possible that a few
gusts reach 35 kt on the ocean waters on the ocean, and if these
gusts are more frequent than expected a short fused gale
warning may be required for the ocean waters and possibly the
south shore bays from about 3-4 PM until 8-9 PM.
Winds subside later Thu night and Fri. However, seas may remain
elevated above 5 ft from late day Fri into Sat night as winds
increase ahead of an approaching cold front.
A weak pressure gradient Sunday into early next week will bring
below SCA conditions to the waters.
&&
.HYDROLOGY...
Locally heavy rain is possible this afternoon into the early
this evening, which may cause minor nuisance and poor drainage
flooding. Locally heavy rain may also be possible with the cold
frontal passage on Sat.
&&
.TIDES/COASTAL FLOODING...
Persistent S-SW winds will bring a high risk of rip currents to
the ocean beaches Thursday, especially during the afternoon and
evening.
A moderate risk of rip currents is forecast on Friday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Saturday for CTZ005>012.
NY...Heat Advisory until 8 PM EDT Saturday for NYZ067>071-078>081-
177-179.
Excessive Heat Warning until 9 PM EDT Friday for NYZ072>075-
176-178.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...Heat Advisory until 8 PM EDT Saturday for NJZ002.
Excessive Heat Warning until 9 PM EDT Friday for NJZ004-006-
103>108.
MARINE...Small Craft Advisory from 3 PM this afternoon to 8 PM EDT this
evening for ANZ331.
Small Craft Advisory until midnight EDT tonight for ANZ332.
Small Craft Advisory until 8 PM EDT this evening for ANZ340-
345.
Small Craft Advisory until 9 AM EDT Friday for ANZ350.
Small Craft Advisory until 6 AM EDT Friday for ANZ353-355.
&&
SYNOPSIS...BG/DS
NEAR TERM...JMC/BG/DS
SHORT TERM...BG
LONG TERM...DS
AVIATION...DS/MW
MARINE...BG/DS
HYDROLOGY...BG/DS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 27, 5:32 AM EST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
632 AM EDT Thu Jul 27 2023
NJZ004-006-103>108-NYZ072>074-176-281000-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-
632 AM EDT Thu Jul 27 2023
...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
EDT FRIDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Thunderstorms this afternoon could be severe, with damaging wind
gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NJZ002-NYZ067>071-078-079-177-281000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam-
Rockland-Northern Westchester-Southern Westchester-Northwest Suffolk-
Northeast Suffolk-Northern Nassau-
632 AM EDT Thu Jul 27 2023
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
SATURDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Thunderstorms this afternoon could be severe, with damaging wind
gusts. A brief tornado may also be possible mainly across southern
Connecticut.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-281000-
Kings (Brooklyn)-Southern Queens-
632 AM EDT Thu Jul 27 2023
...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
EDT FRIDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
High Rip Current Risk.
Thunderstorms this afternoon could be severe, with damaging wind
gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-179-281000-
Southwest Suffolk-Southeast Suffolk-Southern Nassau-
632 AM EDT Thu Jul 27 2023
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
SATURDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
High Rip Current Risk.
Thunderstorms this afternoon could be severe, with damaging wind
gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-281000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
632 AM EDT Thu Jul 27 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Thunderstorms this afternoon could be severe, with wind gusts up to
50 kt. A brief waterspout may also be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A large debris field across Long Island Sound, caused by recent
flooding across New England, poses a hazard for swimmers, boaters,
and other watercraft. The debris may include trees, logs, docks,
deck boards and coolers, and may not be easily visible. Boaters and
swimmers should exercise caution.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ338-340-345-350-353-355-281000-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
632 AM EDT Thu Jul 27 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Thunderstorms this afternoon could be severe, with wind gusts over 50
kt.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms this afternoon could be severe, with wind gusts up to 50
kt.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Rip Current, Kings (Brooklyn)
- When
- July 27, 11:00 AM EST to 1:00 PM EST
- Where
- Kings (Brooklyn) forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.634, -73.950 (the zone’s center; the record gives no point)
Two brothers went into the water in a red flagged area at Coney Island Beach on Thursday 7/27 in Brooklyn. The beach had signs saying Danger Drowning Risk from Rip Currents, and no lifeguards were on duty in that area. Good samaritans rescued one boy, but the other was not found. His body washed up on Saturday 7/29.
Rip Current, Southern Queens
- When
- July 28, 7:00 PM EST to 9:00 PM EST
- Where
- Southern Queens forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
Five teens went runing into the water at Jacob Riis Park in Queens around 8pm on Friday evening 7/28. One went farther than the others and went missing. His body washed ashore several hour later.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 27 to 29, 202350 injured · 12 events
- Excessive Heat in Illinois, July 27 to 28, 20231 death · 35 events
- Flash Flooding and Damaging Winds in Kentucky, July 27 to 29, 20231 death · 51 kt wind · 14 events
- Damaging Winds and Rip Currents in Rhode Island, July 27, 20231 death · $2,000 · 50 kt wind · 5 events
- Tornadoes and Flood in Indiana, July 27 to 29, 2023$121,000 · EF0 · 41 events
- Damaging Wind in Arizona, July 27, 20235 injured · $100,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in West Virginia, July 27 to 29, 2023$68,000 · 54 kt wind · 47 events
- Flash Flooding and Hail in Wisconsin, July 27, 2023$60,000 · 1.75 in hail · 27 events
- Heat in Tennessee, July 27 to 29, 202357 events
- Damaging Winds in Michigan, July 27, 2023$59,000 · 61 kt wind · 16 events
- Heat in Mississippi, July 27 to 29, 202351 events
- Flash Flooding and Flooding in Ohio, July 27, 2023$61,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150429, 1150433.